Pennsylvania, 2021

Flooding in Pennsylvania, September 23, 2021

September 23, 2021 · NWS CTP · 2 events in 2 counties and zones

Heavy rain brought flooding to portions of eastern Centre and Northeast Mifflin county on September 23rd. 50 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain brought flooding to portions of eastern Centre and Northeast Mifflin county on September 23rd.

The National Weather Service State College reported that the area around Aaronsburg, Spring Mills, and Alfarata in eastern Centre and northeastern Mifflin Counties received between 5-5.50 inches of rain.

Flooding and road closures were reported in State College, Bellefonte, Park Forest Village, Woodward, Boalsburg, Pleasant Gap, Stormstown, Lemont, Zion, Belleville, Houserville, Mill Hall, Pine Grove Mills, Milesburg, and Coburn and on Elk Creek and Penn’s Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 23, 4:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 23, 4:53 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
553 AM EDT Thu Sep 23 2021

.SYNOPSIS...
A slow-moving cold front will push through eastern Pennsylvania
today. High pressure will build into the region tonight and
Friday, then another cold front is likely sweep southeast across
the state late Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Atmospheric river preceding a deep upper level trough is
transporting an anomalous plume of tropical moisture into
central Pa early this morning. The focus this morning will be
along and just ahead of slow-moving cold front, where marginal
instability will combine with pwats near 2 inches to produce
torrential downpours and possible flooding. The latest HRRR, as
well as the 00Z HREF, continue to support a fairly widespread
2-3 inches of rain across the eastern half of the forecast area
this morning into early afternoon, with local amounts to around
4 inches in a narrow corridor from Tioga County south through
Adams County. This amount of rain is likely to cause flooding
based on latest 3hr FFG guidance. Rapid runoff and fast-rising
streams/creeks/tribs are a concern along with urban flash flood
threat.

Latest guidance indicates the front and associated ribbon of
heaviest rain will push through the Susq Valley later this
morning, then exit the eastern edge of the forecast area by
around 18Z. However, lighter post-frontal rain associated with
fgen forcing beneath right entrance of upper jet streak should
resulting in lingering lighter rain for a few hours after
fropa.

Latest guidance support the possibility of embedded thunder
with convection across the eastern half of the forecast area
this morning. Overall the severe weather threat appears low due
to limited surface based instability. However, can't rule out
severe weather, or even a brief tornado, across the extreme
southeast corner of the forecast area late this morning. Latest
RAP indicates capes near 1000 J/kg across parts of Lancaster
County around 15Z with strong 0-1km and deep layer shear.

The arrival of much drier air should result in breaking clouds
late this morning across the western half of the forecast area.
Model RH time sections indicate downsloping flow will yield
mostly sunny skies in the ridge/valley region by early
afternoon and across the Susq Valley by late in the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Any lingering showers are expected to exit the eastern edge of
the forecast area by this evening. High pressure and associated
low-pwat air mass will build into the region tonight and Friday,
bringing fair and cool conditions. The air mass crossing Lk
Erie is cold enough to generate lake effect rain showers.
However, a southwest flow in the boundary layer will keep that
activity north of the forecast area. Mostly clear skies, light
wind and wet ground will likely promote patchy valley fog toward
dawn Friday.

Cool temps aloft should result in a fair amount of cumulus/stratocu
across the northwest mountains Friday, while mostly sunny skies
prevail elsewhere. Mixing down model 850mb temps yields
expected highs ranging from the low 60s across the northern
mountains, to around 70F across the Lower Susq Valley.

A digging upper trough and associated cold front are progged to
push into the northwest part of Pa late Saturday. Latest
guidance indicates the best chance of measurable showers from
this moisture-starved front will be across the northwest
mountains late Saturday. Sunshine and warm advection ahead of
the front should result in a slightly milder Saturday afternoon
with highs in the upper 60s to low 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Although timing differences are certainly evident, fast moving
short-wave energy moving through the cyclonic flow pattern aloft
over the northeastern U.S. may lead to at least scattered
showers by early next week, especially over the Alleghenies and
northern mountains.

Compared to our overall warm temperatures the last week or two,
readings should cool back towards seasonal values for late
September, with highs in the 60s to lower 70s, and lows in the
40s to mid 50s.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Anomalously high PWAT air spreading over the region this
evening, bringing persistent showers to central/eastern portions
of CWA. A cold front slowly pushing into central PA (located
east of a line from KBFD/KFIG/KJST at 02z) focusing a more
robust area of steady/heavier rain that will continue to work
east into the highest PWAT air.

MVFR to IFR restrictions will impact much of central PA this
evening and through the overnight into Thu morning. Latest GLAMP
focuses the IFR conditions over the northern third of region,
including BFD/UNV/IPT, with MVFR working eastward from JST/AOO
into the lower Susq around midnight.

Drier air will move in behind the cold front, bringing potential
improving conditions toward sunrise for JST/AOO, before
conditions gradually improve further north and east as the rain
pulls away.

Outlook...

Thu...Restrictions in RA/TSRA. CFROPA.

Fri...Mainly VFR with possible MVFR cu.

Sat...SHRA possible NW.

Sun...SHRA possible N.

Mon...No sig wx.

&&

.CLIMATE...
Autumn has begun. The Fall Equinox 2021 occurred at 3:20 PM
(1920 UTC) on Wednesday, September 22.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ028-037-041-042-
046-049>053-056>059-063>066.
Flash Flood Watch until 4 PM EDT this afternoon for PAZ005-006-
010>012-017>019-025>027-034>036-045.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...RXR/Travis
AVIATION...RXR/Travis
CLIMATE...
Hazardous weather outlook, Sep 23, 5:13 AM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
613 AM EDT Thu Sep 23 2021

PAZ028-037-041-046-049-050-056-063-064-241015-
Juniata-Tioga-Northern Lycoming-Southern Lycoming-Union-Snyder-Perry-
Cumberland-Adams-
613 AM EDT Thu Sep 23 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-010-017-024-025-033>035-241015-
Warren-Elk-Clearfield-Cambria-Blair-Somerset-Bedford-Fulton-
613 AM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-011-012-018-019-026-027-036-045-241015-
McKean-Potter-Cameron-Northern Clinton-Northern Centre-
Southern Centre-Huntingdon-Mifflin-Franklin-Southern Clinton-
613 AM EDT Thu Sep 23 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-051>053-057>059-065-066-241015-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
York-Lancaster-
613 AM EDT Thu Sep 23 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds are possible in a few
spots through late this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Centre

When
September 23, 6:00 AM EST to 3:00 PM EST
Where
Centre County, 1.53 mi NE of Curtin to 1.17 mi ENE of Livonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.986, -77.711

Widespread flooding was reported across the region from heavy rain. Centre County declared a disaster emergency for the Penns Valley area.

Flood, Mifflin

When
September 23, 6:00 AM EST to 4:00 PM EST
Where
Mifflin County, 23.34 mi NE of Wagner to 26.89 mi NE of Wagner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.934, -77.085

Heavy rainfall brought flooding around the Penns and Elk Creek areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995033, 995034.